Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 593, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 11, 2003, 9:42 PM CDT for Carter County, Garvin County, Murray County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 9:42 PM CDT (02:42 UTC)
- Expired
- Jun 11, 2003, 10:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Carter County, OK, Garvin County, OK, Murray County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4834 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 120242 SVROKC OKC019-049-099-120345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 941 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN SOUTHERN OKLAHOMA GARVIN COUNTY IN SOUTHERN OKLAHOMA MURRAY COUNTY IN SOUTHERN OKLAHOMA * UNTIL 1045 PM CDT * AT 941 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS OVER 75 MPH...FROM 7 MILES WEST OF LINDSAY TO 26 MILES WEST OF RATLIFF CITY...MOVING EAST-SOUTHEAST AT 40 MPH. ANOTHER SEVERE STORM CAPABLE OF HAIL TO THE SIZE OF QUARTERS WAS BETWEEN RATLIFF CITY AND LOCO MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE DAVIS...ELMORE CITY...FOSTER... GRAHAM...LINDSAY...MILO...PAULS VALLEY...PERNELL...POOLEVILLE... RATLIFF CITY...TATUMS AND WYNNEWOOD PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3487 9765 3428 9756 3426 9727 3468 9702 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:45 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 11, 8:45 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 845 PM CDT WED JUN 11 2003 MADE MODIFICATION TO GOING FORECAST TO HANDLE CONVECTIVE TRENDS. WITH RECENT RAINFALL AND EXPECTED EASTWARD/SOUTHEASTWARD PROGRESSION OF HEAVY RAIN...HAVE ISSUED A FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA THROUGH 300 AM. CONVECTIVE CLUSTER BECOMING MORE AND MORE OUTFLOW DOMINANT AND SHOULD BEGIN TO SPEED UP THE NEXT 1 TO 2 HOURS. HOWEVER...HOURLY RAINFALL RATES WILL CONTINUE TO BE HIGH...IN THE 1 TO 2 INCH RANGE. DID ADJUST MIN TEMPS UP FOR TONIGHT AS DEW POINT TEMPS ARE 5 TO 10 DEGREES WARMER THAN THEY WERE AT THIS TIME LAST NIGHT. NO CHANGES BEYOND TONIGHT. OKC 73 89 71 88 /100 30 40 40 HBR 72 91 70 90 /100 20 30 30 SPS 73 92 72 91 /100 20 30 30 GAG 67 91 67 88 / 80 20 40 40 PNC 72 88 71 85 / 60 30 40 40 DUA 73 89 73 89 / 80 30 40 30 FORECAST ID = 11 ------------------------------ 332 PM CDT WED JUN 11 2003 WATCHING SEVERAL AREAS FOR POSSIBLY CONVECTIVE INITIATION WITHIN THE NEXT SEVERAL HOURS. THE FIRST AREA IS ACROSS NE NEW MEXICO/SE COLORADO/OKLAHOMA PANHANDLE WHERE TSRA ARE JUST BEGINNING DEVELOP WITHIN THE STRETCHING DEFORMATION ZONE ASSOCIATED WITH UPPER LOW OVER NORTHERN NEW MEXICO. AS LIFT CONTINUES TO OVERSPREAD THIS AREA EXPECT TSRA TO CONTINUE TO INCREASE AND POSSIBLY MOVE INTO NORTHWEST PARTS OF THE AREA THIS EVENING. FARTHER SOUTH...A DRYLINE HAS ALSO DEVELOPED AND MOVED INTO CENTRAL AND SOUTHERN PORTIONS OF THE TEXAS PANHANDLE WITH HI BASED CUMULUS BEGINNING TO FORM. LEADING EDGE OF UPPER JET CURRENTLY MOVING INTO WEST CENTRAL TEXAS WILL CONTINUE TO SUPPORT CONVERGENCE ALONG THE DRYLINE WITH INITIATION EXPECTED WITHIN THE NEXT FEW HOURS. 0-6 KM SHEAR WILL BE MOST FAVORABLE FOR ORGANIZED SEVERE WX OVER OUR WESTERN NORTH TEXAS COUNTIES. OTHER LESS NOTABLE BOUNDARIES INCLUDE WEAK CONFLUENCE ZONE OVER SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...AND REMNANT OUTFLOW BOUNDARY EXTENDING FROM SE OKLAHOMA...NORTHWESTWARD TO OKLAHOMA CITY. THESE AREAS REMAIN SUFFICIENTLY CAPPED. DUE TO RECENT PERIODS OF HEAVY RAIN...1HR/3HR FFG HAS LOWERED TO NEAR 2 INCHES OVER PARTS OF THE AREA. WITH THE HIGHEST PROBABILITIES OR RAIN TONIGHT EXPECTED OVER THE SOUTHERN TIER ASSOCIATED WITH THE DRYLINE...WILL MENTION HEAVY RAIN BUT HOLD OFF ON A FLASH FLOOD WATCH AT THIS TIME. IF NEAR FUTURE TRENDS SUGGEST A WATCH IS NEEDED...ONE CAN BE ISSUED QUICKLY. CONVECTION IS ALSO EXPECTED TO DEVELOP TONIGHT NORTH OF EVOLVING SURFACE LOW OVER COLORADO. ANY DEVELOPMENT WITHIN THIS AREA MAY MOVE SOUTHEASTWARD AND IMPACT NORTHERN OKLAHOMA LATE TONIGHT AND THURSDAY. A POTENTIALLY UNSTABLE AIRMASS WILL REMAIN OVER THE FORECAST AREA FOR THE FORESEEABLE FUTURE WITH SEVERAL BOUNDARIES ON THE MESOSCALE/SYNOPTIC SCALE ACTING AS TRIGGERS. TOO DIFFICULT TO IDENTIFY WITH MUCH PRECISION WHERE HIGHEST POPS WILL BE THROUGH THE WEEKEND...BUT GENERALLY SPEAKING BELIEVE THE HIGHEST CHANCES WILL BE ACROSS THE NORTHERN HALF WHERE UPSLOPE FLOW OVER COLORADO AND THE NORTHERN TEXAS PANHANDLE IS EXPECTED TO PERSIST. THIS WILL PROLONG THE CONCERN FOR HEAVY RAIN...SO THIS WILL NEED TO BE CLOSELY MONITORED FOR THE NEXT FEW DAYS. TREND IS EXPECTED TO CONTINUE THROUGH DAYS 4-7. .OUN... OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ022>024...OKZ027>029...OKZ035...OKZ038>041...OKZ046. TX...NONE.
Hazardous weather outlook, Jun 11, 4:10 PM CDT, 5 hours 32 minutes before
OKZ004>048-050>052-TXZ083>090-121200-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT WED JUN 11 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
SOUTHWESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF THE FORECAST
AREA.
LOCATIONS...
THE MODERATE RISK AREA IS LOCATED SOUTH AND WEST OF A LINE FROM
HOLLIS...TO ALTUS...TO WALTERS...TO HENRIETTA. THE SLIGHT RISK AREA
INCLUDES THE REST OF THE FORECAST AREA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH OVERNIGHT.
IMPACTS...
THE PRIMARY THREAT WILL BE EXTREMELY LARGE HAIL... POSSIBLY BASEBALL
SIZED OR LARGER... AND DAMAGING WINDS IN EXCES OF 70 MPH WITH THE
STRONGEST SUPERCELLS THIS EVENING. THE PRIMARY THREAT OVERNIGHT
WILL BE DAMAGING WINDS... WITH THE LARGE HAIL THREAT DECREASING WITH
TIME. SUPERCELLS THIS EVENING WILL BE CAPABLE OF PRODUCING MINOR
STRUCTURAL DAMAGE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
ENTIRE FORECAST AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION
THROUGHOUT THE DAY...AND PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH TONIGHT.
DISCUSSION...
A SURFACE LOW HAS DEVELOPED TO THE NORTHWEST OF CHILDRESS THIS
AFTERNOON...WITH A WEAK SURFACE BOUNDARY...GENERATED BY
THUNDERSTORMS LAST NIGHT AND THIS MORNING...EXTENDING FROM THIS LOW
ALONG THE RED RIVER. A DRYLINE WAS LOCATED FROM EAST OF
AMARILLO...TO JUST WEST OF CHILDRESS...TO EAST OF MIDLAND. THE
DRYLINE IS EXPECTED TO CONTINUE TO SHARPEN THIS AFTERNOON. WARM
MOIST AND VERY UNSTABLE AIR IS IN PLACE EAST OF THE DRYLINE.
THE CAP WHICH DEVELOPED OVER THE AREA DUE TO THE SUBSIDENCE BEHIND
THE UPPER LEVEL SYSTEM THAT MOVED THROUGH LAST NIGHT CONTINUES TO
WEAKEN. THE SURFACE BOUNDARY AND THE DRY LINE WILL BE POTENTIAL
FOCUSING MECHANISMS FOR THUNDERSTORMS LATE THIS AFTERNOON. IN
PARTICULAR...THE AREA WHERE THESE TWO BOUNDARIES INTERSECT WILL BE A
FAVORED LOCATION FOR DEVELOPMENT.
SURFACE TEMPERATURES CLIMBED INTO THE MID 80S TO MID 90S ACROSS
THE AREA...WITH DEWPOINTS RANGING FROM THE MID 60S TO MID 70S. THIS
VERY UNSTABLE AIRMASS HAS ALLOWED CAPE VALUES OF 3500 TO 6000 TO
DEVELOP ACROSS MUCH OF THE AREA. WINDS ALOFT ARE NOT EXPECTED TO BE
PARTICULARLY STRONG...BUT GIVEN THE VERY UNSTABLE CONDITIONS...
VERTICAL WIND SHEAR WILL BE SUFFICIENT TO ALLOW STORMS TO QUICKLY
BECOME SEVERE. THE COMBINATION OF EXTREME INSTABILITY AND MODEST
VERTICAL WIND SHEAR WILL BE FAVORABLE FOR HIGH PRECIPITATION
SUPERCELLS CAPABLE OF EXTREMELY LARGE HAIL... DAMAGING WINDS AND
TORRENTIAL RAINFALL. THE PROBABILITY OF TORNADOES WILL BE VERY LOW.
STORMS THAT FORM LATE THIS AFTERNOON OR EARLY THIS EVENING WILL
LIKELY ORGANIZE INTO ANOTHER LINE OR LARGE CLUSTER BY LATE EVENING
AND TRACK ACROSS MUCH OF THE AREA. LARGE HAIL...STRONG WINDS AND
HEAVY RAIN WILL BE THE MAIN CONCERNS AFTER DARK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT WILL LIKELY
PRODUCE HEAVY RAIN WHICH COULD PRODUCE LOCAL FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY THROUGH
FRIDAY NIGHT OVER THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES
WILL CONTINUE AREAWIDE EACH DAY THROUGH EARLY NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
MAXWELLIn the hours before
Special weather statement, Jun 11, 9:08 PM CDT, 34 minutes before
OKZ011-012-018-019-025-028-029-120230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 908 PM CDT WED JUN 11 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARFIELD... KINGFISHER...LOGAN...MAJOR...MCCLAIN AND OKLAHOMA COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 19 MILES SOUTHWEST OF AMES TO 20 MILES WEST OF DIBBLE AT 908 PM CDT...MOVING EAST AT 45 MPH. THIS LINE OF STORMS WILL AFFECT LOCALES FROM ENID... TO OKLAHOMA CITY... TO PURCELL AFTER 930 PM WITH AN ENHANCED THREAT FOR DAMAGING WIND GUSTS. PEOPLE IN CLEVELAND...GARFIELD...KINGFISHER...LOGAN...MAJOR...MCCLAIN AND OKLAHOMA COUNTIES...INCLUDING THE CITIES OF EDMOND...ENID... GUTHRIE...NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MILLER
Local storm report, Jun 11, 9:11 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT WED JUN 11 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM GRACEMONT OK WIND DAMAGE
06/11/03 CADDO POWER LINES DOWN
REPORTED BY
BINGER PD
0900 PM 3 W KARNS OK 60 MPH WIND GUST
06/11/03 CANADIAN ESTIMATED BY PUBLIC
MBBSpecial weather statement, Jun 11, 9:21 PM CDT, 21 minutes before
OKZ040-046-120235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 921 PM CDT WED JUN 11 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND GARVIN COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF COMANCHE IN STEPHENS COUNTY...MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING NEAR VELMA. PEOPLE IN CARTER AND GARVIN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Local storm report, Jun 11, 9:26 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CDT WED JUN 11 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM MEDICINE PARK OK 71 MPH WIND GUST
06/11/03 COMANCHE MEASURED BY OKLAHOMA
MESONETLocal storm report, Jun 11, 9:31 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT WED JUN 11 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM VERDEN OK 60 MPH WIND GUST
06/11/03 GRADY ESTIMATED BY VERDEN EM
MBBLocal storm report, Jun 11, 9:41 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT WED JUN 11 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 3 W MEDICINE PARK OK 81 MPH WIND GUST
06/11/03 COMANCHE MEASURED BY MESONET
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 63 min |
| Jun 11, 7:29 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 61 min |
| Jun 11, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa | 61 min |
| Jun 11, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 51 min |
| Jun 11, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 59 min |
| Jun 11, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 45 min |
| Jun 11, 8:35 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 55 min |
| Jun 11, 8:36 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 39 min |
| Jun 11, 8:38 PM CDT | Flash Flood Warning | OUN | Kiowa | 3 hr |
| Jun 11, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 44 min |
| Jun 11, 9:02 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 58 min |
| Jun 11, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 65 min |
| Jun 11, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 45 min |
| Jun 11, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 44 min |
| Jun 11, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 43 min |
| Jun 11, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 61 min |
| Jun 11, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 60 min |
| Jun 11, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 30 min |
| Jun 11, 10:03 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 42 min |
| Jun 11, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 60 min |
| Jun 11, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 39 min |
| Jun 11, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 39 min |
| Jun 11, 11:13 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Coal, Hughes, Pontotoc | 62 min |
| Jun 11, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.